Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 18, NWS Amarillo, TX

May 5, 20194 counties in Texas

NWS Amarillo, TX issued this tornado warning at May 5, 2019, 9:03 PM CDT for 4 counties in Texas. It was in force for 18 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 9:03 PM CDT (02:03 UTC)
Expired
May 5, 2019, 9:21 PM CDT
In force
18 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 102 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:12 PM CDTHAIL 2.754 Sse Miami, TXDELAYED REPORT WITH PICTURE. TIME ESTIMATED FROM RADAR.
May 5, 9:15 PM CDTHAIL 1.75Miami, TX
May 5, 9:16 PM CDTHAIL 1Miami, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WFUS54 KAMA 060203
TORAMA
TXC179-211-393-483-060245-
/O.NEW.KAMA.TO.W.0018.190506T0203Z-190506T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
903 PM CDT Sun May 5 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northwestern Wheeler County in the Panhandle of Texas...
  Northeastern Gray County in the Panhandle of Texas...
  Southeastern Roberts County in the Panhandle of Texas...
  Southwestern Hemphill County in the Panhandle of Texas...

* Until 945 PM CDT.
    
* At 903 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Miami, moving southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Miami, Codman and New Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3566 10090 3578 10066 3559 10034 3542 10064
TIME...MOT...LOC 0203Z 315DEG 19KT 3568 10070 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

LG
3 follow-up statements
702 
WWUS54 KAMA 060210
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
910 PM CDT Sun May 5 2019

TXC179-211-393-483-060245-
/O.CON.KAMA.TO.W.0018.000000T0000Z-190506T0245Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
910 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN WHEELER...NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND
SOUTHWESTERN HEMPHILL COUNTIES...
    
At 910 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Miami, moving southeast at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Miami, Codman and New Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3563 10085 3573 10059 3559 10034 3542 10064
TIME...MOT...LOC 0210Z 320DEG 21KT 3564 10067 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

LG
837 
WWUS54 KAMA 060215
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
915 PM CDT Sun May 5 2019

TXC179-211-393-483-060245-
/O.CON.KAMA.TO.W.0018.000000T0000Z-190506T0245Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
915 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN WHEELER...NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND
SOUTHWESTERN HEMPHILL COUNTIES...
    
At 915 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Miami, moving southeast at 20 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3563 10082 3570 10055 3558 10038 3542 10064
TIME...MOT...LOC 0215Z 318DEG 19KT 3562 10065 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

LG
735 
WWUS54 KAMA 060221
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
921 PM CDT Sun May 5 2019

TXC179-211-393-483-060230-
/O.CAN.KAMA.TO.W.0018.000000T0000Z-190506T0245Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
921 PM CDT Sun May 5 2019

...THE TORNADO WARNING FOR NORTHWESTERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
the eastern Texas Panhandle until 930 pm.

LAT...LON 3563 10082 3570 10055 3558 10038 3542 10064
TIME...MOT...LOC 0219Z 315DEG 19KT 3560 10062 

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 6:18 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 5, 6:18 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Sun May 5 2019

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at all three TAF sites as showers and
thunderstorms move east of the TAF sites. MVFR ceilings possible
in and near showers and thunderstorms at the Guymon TAF site
between 20Z Monday and 00Z Tuesday. Southeast to south and
southwest winds 10 to 20 knots with some gusts diminishing to 5 to
15 knots after 02Z to 06Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 355 PM CDT Sun May 5 2019/

SHORT TERM...This Afternoon and Tonight...
Showers and thunderstorms are expected to continue to develop across
the northwest CWA late this afternoon into this evening. Some
isolated showers and thunderstorms will be possible across the
southern Texas Panhandle near the Caprock. Local convergence along
the Caprock may be enough to initialize thunderstorms. If
thunderstorms develop in this area they could become severe with
large hail and damaging winds the main threats. If storms can last
toward sunset in the southeast Texas Panhandle, then a tornado
threat will increase as a low level jet enhances the shear in the
lowest layers and also increases the low level moisture which will
help to lower the LCL's. Severe thunderstorms will also be
possible with the activity that moves across the northern CWA with
large hail and damaging winds the main threats. Showers and
thunderstorms should be moving out of the area or dissipating
toward midnight. Low clouds are then expected to move back across
much of the area overnight.

15

LONG TERM...Monday through Saturday...
Monday sees a transition to southwest flow aloft as the upper closed
low moves onshore into southern California. A series of
shortwaves will eject out from the main low and bring chances for
thunderstorms Monday through Wednesday to the Panhandles. Monday
and Tuesday look to have the possibility of large hail and
damaging winds from looking at forecast soundings. CAPE could be
2000 to 2500 J/kg on each day. DCAPE around 1000 J/kg could bring
winds of 70-80mph. Low level shear on Monday is pretty low, but is
over 100 m^2/s^2 on Tuesday. Thus the tornado threat may be more
substantial on Tuesday. By Wednesday night, some precip may happen
for the north or western Panhandles, but coverage will be limited
thanks to being mostly dry slotted as the low opens up to a wave
and passes through. Instability will be very low to non-existent
so just rain chances for now. The next system is a bit fuzzy
between long range models for the end of the week. It is set to
start sending out shortwaves ahead of itself, which will bring
more chances for rain Thursday into Friday with instability
returning on Friday night through Saturday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/99
Hazardous weather outlook, May 5, 8:59 PM CDT, 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
859 PM CDT Sun May 5 2019

OKZ001>003-TXZ001>020-317-061200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
859 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening
across the eastern portions of the Texas and Oklahoma Panhandles.
Some storms will have the potential to become strong to severe,
with large hail and damaging winds the primary hazards. An
isolated tornado could be possible, especially in the southeast
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Monday afternoon through Wednesday, and then
again Friday night and Saturday. Some storms that develop Monday
afternoon through Wednesday will have the potential to become
strong to severe, with large hail and damaging winds the primary
hazards. In addition, isolated tornadoes may be possible on
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert this afternoon
and evening and again on Monday and Tuesday afternoon through
evening.

Schneider

In the hours before

Local storm report, May 5, 7:12 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             8 SW SPEARMAN           36.11N 101.27W
05/05/2019  M1.00 INCH       HANSFORD           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900568

BIEDA
Local storm report, May 5, 7:22 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             12 ENE PRINGLE          36.03N 101.27W
05/05/2019  E2.00 INCH       HUTCHINSON         TX   STORM CHASER

0721 PM     TSTM WND GST     12 ENE PRINGLE          36.03N 101.27W
05/05/2019  E70 MPH          HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1900569
EVENT NUMBER AMA1900570

BIEDA
Local storm report, May 5, 7:36 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             17 SE SPEARMAN          36.03N 100.97W
05/05/2019  M1.75 INCH       ROBERTS            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900571

BIEDA
Local storm report, May 5, 8:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             11 N SUNRAY             36.18N 101.82W
05/05/2019  E1.75 INCH       SHERMAN            TX   STORM CHASER

            LATE REPORT OF GOLF BALL SIZE HAIL VIA CHASER VIDEO.

&&

EVENT NUMBER AMA1900572

BIEDA
Local storm report, May 5, 8:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             19 NW MIAMI             35.91N 100.85W
05/05/2019  M1.00 INCH       ROBERTS            TX   STORM CHASER

&&

EVENT NUMBER AMA1900573

BIEDA
Local storm report, May 5, 8:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             5 NW MIAMI              35.74N 100.71W
05/05/2019  E1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900574

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTTornado WarningAMAHansford, Hutchinson, Ochiltree, Roberts60 min
May 5, 7:02 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall29 min
May 5, 7:54 PM CDTSevere Thunderstorm WarningAMAGray, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more96 min
May 5, 9:25 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Wheeler33 min
May 6, 5:17 AM CDTDense Fog AdvisoryAMACollingsworth, Dallam, Donley, Gray, Hartley, Moore and 2 more5 hr
May 6, 5:41 PM CDTSpecial Weather StatementAMARandall64 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall56 min
May 6, 5:58 PM CDTSpecial Weather StatementAMAHutchinson62 min
May 6, 6:03 PM CDTSpecial Weather StatementAMAMoore57 min
May 6, 6:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Moore, Oldham, Potter, Randall51 min
May 6, 6:26 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
May 6, 6:49 PM CDTSpecial Weather StatementAMAPotter26 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.